Eyes, nose or ears — drop the habit | mumbai | Hindustan Times
Today in New Delhi, India
Jun 28, 2017-Wednesday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Eyes, nose or ears — drop the habit

Using over-the-counter drops for minor irritations without asking a doctor could have disastrous consequences. Priyanka Vora reports.

mumbai Updated: Apr 24, 2013 01:44 IST
Priyanka Vora

At the age of 27, Aabha has developed cataract in both her eyes.

This isn’t the result of a mysterious medical condition. It is the consequence of using a steroid-based eye drop every night before going to bed for the past year.

“My mother used these drops, so I bought them from the chemist too. The attendant said the medicine had no side-effects. I just used them to clean my eyes so I could prevent vision loss,” said Aabha (name changed), who will now have to undergo a surgery for the condition, in which the inside of the lens gets cloudy, affecting the patient’s vision. “I can’t blame the chemist. A drug that cost just Rs 10 has damaged my eyes. I regret self-medicating,” she said.

Medicinal drops that promise quick relief from eye or ear infections and nasal decongestion can harm you if used for too long, say doctors. Patients cause major damage to their sense organs by using medicines to treat minor irritation without visiting a physician.

“To get relief from eye irritation, the best thing to do is to relax the eyes and reduce computer and television usage. I advise patients to clean their eyes with warm water, which helps kill microorganisms,” said Dr Darshan Chudgar, an ophthalmologist at Kohinoor hospital, Kurla.

Apart from purchasing drops by consulting attendants at chemist shops, patients often share medicines with other members of the family — a serious hazard as infections differ from patient to patient.

Dr Chudgar, for instance, recalled a case where a patient used the eye drops prescribed by the doctor for another relative. Over time, she started losing her vision.

The most common side-effect of overusing steroid eye drops is cataract and glaucoma, but they could also cause ulceration (ulcer-like formations) in the corneas.

Ophthalmologists say people who use contact lenses are the most vulnerable as they often suffer from mild irritations in the eye and treat themselves with eye drops.

Take the case of Saumeet Bhandare (name changed) who suffered an eye infection after wearing lenses for long hours while travelling by air. Instead of visiting a doctor, he picked up eye drops from a local chemist.

“He ended up with a pseudomonas infection (a severe eye infection that damages vision),” said Dr Himanshu Mehta, ophthalmologist, Lilavati hospital, Bandra. Bhandare fortunately regained vision after treatment.

“If there was any more delay in reaching the hospital, he would have gone completely blind in one eye,” said Dr Mehta.